Hail, Craven
- When
- July 28, 3:40 PM EST
- Where
- Craven County, 1.33 mi WNW of Riverdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.990, -77.000
Spotter reported nickel sized hail fell in Riverdale.
Numerous showers and thunderstorms developed over during the afternoon and evening of July 28th along the North Carolina coast. Several of the storms became severe producing strong winds and very large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Numerous showers and thunderstorms developed over during the afternoon and evening of July 28th along the North Carolina coast. Several of the storms became severe producing strong winds and very large hail. Baseball size hail in Havelock damaged many vehicle and structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 28, 2:17 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 317 PM EDT MON JUL 28 2014 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA TONIGHT. THE FRONT WILL BECOME STATIONARY OVER THE OFFSHORE WATERS THROUGH THE WEEK...DRIFTING BACK TOWARD THE COAST LATE IN THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... AS OF 3 PM MON...LOW PRESSURE CENTERED OVER SOUTHERN NY/NORTHERN PA...WITH ATTENDANT COLD FRONT EXTENDING FROM THE MID-ATLANTIC THROUGH CNTRL NC INTO THE GULF STATES. FRONT WILL CONTINUE TO MOVE EASTWARD THIS AFTN WITH ENC IN WARM SECTOR. SPC CONTINUES TO OUTLOOK EASTERN NC IN SLIGHT RISK...WITH UNSTABLE AIRMASS AND FAVORABLE DYNAMICS...AS UPPER TROUGH APPROACHES ACCOMPANIED BY 70-80KT UPPER JET. MODELS CONTINUE TO DEPICT VERY UNSTABLE ENVIRONMENT WITH STRONG SHEAR AND CLASSIC INVERTED V-TYPE SOUNDING. CAPE VALUES 3000-4000J/KG...LI VALUES -8/-9C...AND 0-6KM SHEAR 30-35KT. BEST INSTABILITY AND MOISTURE WILL BE ALONG AND EAST OF HIGHWAY 17 WITH DEEP WESTERLY FLOW CAPPING INLAND AREAS. CONVECTIVE COVERAGE STILL REMAINS SOMEWHAT UNCERTAIN THROUGH THIS EVENING AS MODELS CONTINUE TO TREND DRIER...THOUGH STILL THINK BEST CHANCES WILL BE ALONG THE COASTAL AREAS MAINLY E OF HIGHWAY 17...FROM ABOUT OREGON INLET TO NEW BERN/RICHLANDS AREA AND POINTS E/SE WITH ENHANCED CONVERGENCE AIDED BY SEABREEZE AND DIFF HEATING BOUNDARIES. MAIN LIMITING FACTOR TODAY WILL BE THE DEEP WESTERLY FLOW...WITH GUIDANCE SHOWING DEWPOINTS INLAND MIXING DOWN INTO THE LOW/MID 60S. HOWEVER ANY TSTM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG TO SEVERE GIVEN THE ATMOSPHERE...WITH DAMAGING WIND GUSTS...LARGE HAIL...AND FREQUENT LIGHTNING. ISOLATED TORNADO THREAT AS WELL GIVEN STRONG SHEAR AND BOUNDARY. WILL DELAY START OF SCT CONVECTION UNTIL AFT 20Z THIS AFTN. OVERNIGHT LOWS EXPECTED FROM THE UPR 60S INLAND AND THE 70S COAST. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... AS OF 3 PM MON...WE SHOULD BE MAINLY DRY...AS SFC FRONT WILL HAVE SHIFTED OFFSHORE. HOWEVER...RETAINED A SLIGHT CHANCE THUNDER AS H85 MB FLOW REMAINS SW DESPITE LIGHT N FLOW AT THE SFC. SOME ELEVATED INSTABILITY COUPLED WITH LINGERING LOW/MID LEVEL MOISTURE COULD GENERATE AN ISOLATED THUNDERSHOWER ESP ACROSS THE EASTERN 2/3 OF THE FA. PLEASANT TEMPS EXPECTED TUE WITH HIGHS IN THE MID 80S. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... AS OF 230 PM MON...AN UNSEASONABLY DEEP LONGWAVE UPPER TROUGH WILL RESIDE OVER THE EASTERN CONUS THROUGH THE MID TO LATE WEEK PERIOD. SFC HIGH PRES TO THE WEST WILL RIDGE INTO THE REGION TUE NIGHT THROUGH THURS NIGHT WITH A FRONTAL BOUNDARY STALLED WELL OFFSHORE BRINGING LIGHT NLY FLOW AND UNSEASONABLY LOW DEWPOINTS ACROSS THE REGION. CANNOT RULE OUT AN ISOLATED SHOWER DEVELOPING THROUGH PEAK HEATING EACH AFTERNOON BUT WITH A RELATIVELY DRY AIRMASS IN PLACE...PWATS BELOW 1.25" (LESS THAN 25 PERCENTILE FOR THIS TIME OF YEAR)...COVERAGE WILL BE MINIMAL AND WILL KEEP POPS BELOW 10 PERCENT. TEMPS WILL BE COMFORTABLE WITH LOWS IN THE LOW TO MID 60S INLAND TO AROUND 70 COAST AND HIGHS IN THE MID 80S TO LOW 80S OBX. BY FRIDAY...THE OFFSHORE BOUNDARY BEGINS TO RETREAT WESTWARD AS AN INVERTED TROUGH WHILE SHORTWAVE ENERGY AND MOISTURE FROM AN UPSTREAM SYSTEM MOVES ACROSS THE AREA BRINGING INCREASING PRECIP CHANCES. BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK THE UPPER TROUGH LIFTS NORTH AND IS REPLACED BY THE SUBTROPICAL RIDGE BUILDING IN FROM THE WESTERN ATLANTIC WHILE THE QUASI-STATIONARY SFC TROUGH CONTINUES ACROSS EASTERN NC. MOIST S TO SW FLOW PERSISTING ALOFT...SFC CONVERGENCE ALONG THE TROUGH AND AN UNSTABLE ENVIRONMENT WILL KEEP CHC POPS IN THE FORECAST THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. TEMPS REMAIN NEAR OR SLIGHTLY BELOW CLIMO WITH SEASONABLE DEWPOINT TEMPS FOR THE LATER HALF OF THE LONG TERM. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... SHORT TERM /THROUGH 18Z TUESDAY/... AS OF 130 PM MON...A COLD FRONT WILL PUSH ACROSS EASTERN NC THROUGH THE AFTERNOON/EVENING. THIS BOUNDARY WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT WITH THE MAIN THREAT OF DAMAGING WIND AND LARGE HAIL CONFINED TO EWN/OAJ. THEREFORE...A BRIEF PERIOD OF SUB- VFR CIGS/VSBYS IS POSSIBLE IN ASSOCIATION WITH ANY PRECIPITATION ACTIVITY. THE FRONT WILL MOVE OFFSHORE LATER THIS EVENING WITH LINGERING LOW/HIGH CLOUDS ACROSS THE AREA. GUSTY SW WINDS THIS AFTERNOON WILL SUBSIDE AND VEER TO THE NORTH AFTER THE FRONTAL PASSAGE...FROM EAST TO WEST. NORTH WINDS...SOME LINGERING CLOUDS AND A DRIER AIRMASS WILL KEEP CONDITIONS DRY THROUGH THE REST OF THE PERIOD. EXPECT SOME CU DEVELOPMENT TUESDAY LATE MORNING. LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM MON...HIGH PRES BUILDING IN FROM THE WEST WILL BRING GOOD FLYING WEATHER FOR THE MIDDLE OF THE WEEK WITH VFR CONDITIONS DOMINATING. CANNOT RULE OUT PATCHY EARLY MORNING FOG AT THE TERMINALS EACH MORNING BUT WITH AN UNSEASONABLY DRY AIRMASS IN PLACE CONDITIONS ARE NOT CONDUCIVE FOR WIDESPREAD FOG DEVELOPMENT. A TROUGH OF LOW PRESSURE MOVES BACK INTO THE REGION LATE FRI AND SAT BRINGING INCREASING MOISTURE AND CHANCES FOR SHOWERS OR THUNDERSTORMS. && .MARINE... SHORT TERM /TONIGHT THROUGH TUESDAY/... AS OF 3 PM MON...LATEST OBS SHOW SW WINDS 10-20 KT AND SEAS 2-4 FT NORTH OF HATTERAS AND 3-5 FT SOUTH. COLD FRONT WILL MOVE THROUGH THE WATERS TONIGHT. WINDS BECOME NORTHERLY 10-15 KT BEHIND THE FRONT. SCATTERED TSTMS EXPECTED THIS AFTERNOON AND EVENING...ESP ACROSS THE SOUTHERN WATERS WITH STRONG/SEVERE STORMS POSSIBLE. WINDS N-NE 10-15 KT AND SEAS 2-4 FT ON TUE. LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM MON...HIGH PRES BUILDS IN FROM THE WEST THROUGH THE MIDDLE OF THE WEEK WITH A STALLED FRONTAL BOUNDARY WELL EAST OF THE WATERS. WINDS WILL PREDOMINATELY BE NE TO E AOB 15 KT TUES NIGHT INTO FRI WITH SEAS AROUND 2 TO 4 FT. THE FRONT RETREATS WESTWARD AS A COASTAL TROUGH LATE FRI INTO SAT WITH WINDS BECOMING SLY LESS THAN 15 KT EAST OF THE TROUGH WITH SEAS GENERALLY 2 TO 3 FT. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JAC NEAR TERM...JAC SHORT TERM...JAC LONG TERM...SK AVIATION...LEP MARINE...JAC/SK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1104 AM EDT MON JUL 28 2014 NCZ095-098-103-104-291515- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 1104 AM EDT MON JUL 28 2014 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. A STRONG COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA TODAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING. HOT AND HUMID TODAY WITH HEAT INDEX VALUES AROUND 100 TO 104 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ045>047-080-081-092>094-291515- WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN- PAMLICO- 1104 AM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA TODAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING. HOT AND HUMID TODAY WITH HEAT INDEX VALUES AROUND 100 TO 104 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044-079-090-091-291515- MARTIN-PITT-GREENE-DUPLIN-LENOIR- 1104 AM EDT MON JUL 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A STRONG COLD FRONT WILL APPROACH EASTERN NORTH CAROLINA TODAY. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS...HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT MON JUL 28 2014
NCZ092>094-282100-
CRAVEN-JONES-PAMLICO-
353 PM EDT MON JUL 28 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 500 PM EDT...
AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COMFORT...OR ABOUT 14 MILES NORTH OF HALF MOON...MOVING EAST AT 50
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TRENTON...
POLLOCKSVILLE...RIVER BEND...TRENT WOODS...COASTAL CAROLINA REGIONAL
AIRPORT...FAIRFIELD HARBOR.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3505 7764 3510 7757 3523 7668 3500 7671
3499 7676 3497 7678 3496 7682 3507 7700
3501 7698 3495 7688 3494 7680 3493 7681
3499 7764
TIME...MOT...LOC 1953Z 263DEG 42KT 3503 7745
26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 PM EDT MON JUL 28 2014
NCZ090-092-098-282115-
DUPLIN-JONES-ONSLOW-
421 PM EDT MON JUL 28 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS ONSLOW...DUPLIN AND JONES
COUNTIES THROUGH 515 PM EDT...
AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MAGNOLIA...OR ABOUT 8 MILES SOUTH OF WARSAW...MOVING EAST AT 40 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE KENANSVILLE...
GREENEVERS...BEULAVILLE...LYMAN...ALBERT J ELLIS AIRPORT...RICHLANDS.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3490 7815 3499 7816 3499 7734 3470 7736
3469 7735 3467 7736 3468 7767 3472 7768
3471 7799 3473 7802 3472 7811 3471 7814
3474 7820
TIME...MOT...LOC 2021Z 273DEG 35KT 3489 7807
26The Morehead City radar (KMHX), 26 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
15 hail, 2 thunderstorm wind. Local standard time, as filed.
Spotter reported nickel sized hail fell in Riverdale.
Spotter reported dime sized hail fell in Neuse Forest.
Spotter reported quarter sized hail fell in Neuse Forest.
Quarter to half dollar size hail reported in Carolina Pines.
Public reported nickel sized hail just southwest of Arapahoe.
Public reported penny sized hail in Cherry Branch.
Minnesott Golf and Country Club reported golf ball size hail.
Public reported quarter to golf ball sized hail just east of Minnesott Beach.
County 911 center reported a power line blown down across Highway 101 in Havelock.
Spotter reported two inch hail in Havelock.
Public reported half dollar sized hail on McCotter Blvd.
Cherry Point ASOS with a wind gust of 64 mph.
Hail up to baseball size reported in Havelock. Many cars damaged with cracked or broken windshields and windows. Several mobile homes had numerous windows broken with severe damage to siding. No injuries were reported.
Golf ball to hen egg size hail reported outside of Cherry Point Marine Base.
Public reported golf ball sized hail on Charles Street.
Several Social Media reported of 2 inch hail around the Havelock area. Some reports of damage to vehicles in the area as well.
Public reported through social media that penny sized hail fell in North Harlowe.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 527028, 527029, 527030, 527031, 527032, 538285, 527033, 527034, 527042, 527035, 527036, 527041, 527037, 527038, 527039, 538286, 527040.